PCI—treating post-intervention hypotension
In this video, you'll learn how to rapidly treat hypotension related to benign or malignant etiologies.
Hypotension during percutaneous coronary interventions (PCI) can be common. This video will teach you how to rapidly treat hypotension related to benign (sedation) or malignant (wire perforation, vascular complication, ongoing ischemia) etiologies.
Join our Percutaneous Coronary Intervention Essentials course today!
Perform your own PCIs with our Percutaneous Coronary Intervention Essentials course. You’ll cover essential PCI equipment, lesion assessment, troubleshooting, and patient monitoring so that you can perform your own procedures under the supervision of an experienced cardiologist. This course will debunk common myths surrounding PCI patient selection so that you can offer it to more patients who need it. Get your FREE trial account and start Chapter 1 now!
[00:00:00] What if blood pressure is low post-PCI? There are a number of factors that can cause hypotension following PCI. Some are benign and others are concerning. Benign causes include sedation, analgesics, nitrates, and the use of a radial cocktail. A radial cocktail is a cocktail on mixture
[00:00:30] of drugs, usually verapamil, and isosorbide dinitrate, designed to prevent spasm of the artery during instrumentation. These are injected into the radial artery via the arterial sheath at the start of the procedure and can cause hypotension as they both lower blood pressure. Serious causes of hypotension include cardiac tamponade, coronary perforation, anaphylaxis, myocardial infarction, and arterial
[00:01:00] hemorrhage. We address and manage post-PCI hypotension by rechecking observations including arterial access sites, the abdomen, and the skin for any rashes. It is important to secure adequate IV access and administer fluids, vasopressors, such as phenylephedrine or metaraminol may be warranted. If major hemorrhage is suspected, the patient may also require urgent blood products or transfusion.
[00:01:30] We may need to reverse any sedation the patient has received and look to find and correct the underlying cause of the hypotension. An ECG should be obtained and a repeat angiogram or echocardiogram may be needed urgently to help identify the cause. Suspected retroperitoneal hemorrhage may require an urgent CT scan.